Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 5, 2005, 4:47 AM CDT for Richland County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 4:47 AM CDT (09:47 UTC)
- Expired
- Sep 5, 2005, 11:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:00 AM CDT | FLASH FLOOD | 8 Se Lidgerwood, ND | AROUND 3.5 INCHES OF RAIN CAUSED FIELD AND FARM YARD FLOODING WITH ONE BASEMENT FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1729 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 050952 FFWFGF NDC077-051015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 447 AM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1100 AM CDT * AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT AREAS OF 2.5 TO 3.5 INCHES OF VERY HEAVY RAIN FROM THUNDERSTORMS HAVE OCCURRED OVER PARTS OF THE COUNTY. A LINE OF THUNDERSTORMS CONTINUES TO DUMP HEAVY RAIN ON AN AREA EXTENDING FROM 2 MILES NORTHEAST OF GALCHUTT TO 3 MILES EAST OF GREAT BEND TO 8 MILES SOUTH OF HANKINSON...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF WAHPETON TO 27 MILES SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD... HANKINSON AND WALCOTT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681 $$ GV
2 follow-up statements
000 WGUS73 KFGF 051332 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 831 AM CDT MON SEP 5 2005 NDC077-051600- RICHLAND ND- 831 AM CDT MON SEP 5 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR RICHLAND COUNTY UNTIL 1100 AM CDT MONDAY MORNING... AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2.5 TO 3.5 INCHES OF RAINFALL FROM THUNDERSTORMS WHICH OCCURRED OVERNIGHT. THE AREAS MOST AFFECTED ARE ACROSS THE NORTHWEST AND SOUTHWEST PORTION OF THE COUNTY. SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD...HANKINSON...BARRIE AND STILES. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681 $$ TG
000 WGUS73 KFGF 051604 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1101 AM CDT MON SEP 5 2005 NDC077-051611- RICHLAND ND- 1101 AM CDT MON SEP 5 2005 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR RICHLAND COUNTY... AT 1101 AM CDT...RUNOFF FROM HEAVY RAINS HAS SUBSIDED AND LAW ENFORCEMENT REPORTS NO FLOODING PROBLEMS. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1100 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON WITH HEAVY RAINS POSSIBLE. LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681 $$ TG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:00 AM CDT, 47 minutes earlier.
Area forecast discussion, Sep 5, 4:00 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT MON SEP 5 2005 .DISCUSSION AND SHORT TERM (TODAY-TONIGHT)...SERIES OF SHORTWAVES AND ASSOCIATED UPPER JET MAXIMA TO PARADE OVER THE AREA. THE FIRST IS STILL CAUSING A FEW SEVERE THUNDERSTORMS IN A BROKEN LINE OF STORMS FROM NORTHEAST SD TO SOUTHEAST MB. THE LARGEST CLUSTER IN ROSEAU/MARSHALL COUNTIES MN IS ON THE CONVERGENT LEFT QUADRANT OF THE LOW LEVEL JET WHICH THE RUC SLOWLY SHIFTS THROUGH LAKE OF THE WOODS BY AROUND SUNRISE. EXPECT THIS LINE TO GRADUALLY WEAKEN AND MOVE EAST. ANOTHER SHORTWAVE NEAR EASTERN MT BORDER WILL SKIRT BY PROBABLY WITH NO MORE THAN ISOLATED THUNDER AND MAYBE NONE THIS MORNING. THE SHORTWAVE TO WATCH HAS JUST PASSED YELLOWSTONE PARK AND IS RATHER OBSCURE IN WATER VAPOR. BUT THIS IS THE ONE NAM AND GFS SHOW WITH A LOT OF UPPER JET DIVERGENCE WITH THE MODELS PLACEMENT DETERMINING WHERE THE MOST QPF OCCURS...FARTHER SOUTH IN NAM. UKMET SHOWS THIS SHORTWAVE BECOMING ABSORBED INTO THE MORE DOMINANT JET LATE TODAY APPROACHING OVER SOUTHERN SASK...WHICH SEEMS AN UNLIKELY SCENARIO. LOW LEVEL CONVERGENT FLOW NEAR THE BAROCLINIC BOUNDARY NEAR THE TROUGH AND COOL FRONT TO PROVIDE MOST OF THE REMAINING LIFT FOR POSSIBLE SEVERE STORMS AGAIN THIS AFTERNOON AND EVENING. CONVECTIVE TEMPERATURES WILL NEVER BE REACHED BUT THERE WILL BE ENOUGH ASSISTED LIFT FROM THE FRONT AND JET DYNAMICS THAT LACK OF SURFACE HEATING LIKELY WILL NOT DETER DEVELOPMENT. MAY NEED TO CONSIDER A FLASH FLOOD WATCH IF THUNDERSTORMS CONTINUE THIS MORNING AND GREATER RAINFALL WILL OCCUR THAN WHAT IS IN OUR GRIDS BUT FLASH FLOOD GUIDANCE REMAINS RELATIVELY HIGH. SOME AREAS IN UPPER RED RIVER REACH HAVE RECEIVED 2+ INCHES TONIGHT ACCORDING TO RADAR STORM TOTAL PRECIP AND DOESN/T QUITE APPEAR DONE. ALSO IT SEEMS THAT IF NAM IS CORRECT THEN HEAVY RAIN WILL FOCUS SOUTHWARD ALONG THE EASTWARD MOVING FRONT AND TRAINING STORMS WILL NOT BE A PROBLEM. IF GFS IS MORE CORRECT THEN HEAVY RAIN WOULD OCCUR (NORTHERN COUNTIES) WHERE LESS RAIN HAS FALLEN. WILL HOLD OFF ON THIS FOR NOW. .EXTENDED...MADE NO CHANGES THIS MORNING THOUGH CONSIDERED ADDING CHANCE OF THUNDER TO NEXT MONDAY. DAY SHIFT MAY EVALUATE THIS FURTHER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 243 PM CDT SUN SEP 4 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 243 PM CDT SUN SEP 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM DEVELOPMENT THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY. BERG/TG
In the hours before
Local storm report, Sep 5, 12:05 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1205 AM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL 3 N LANGDON 48.81N 98.37W
09/05/2005 1.00 INCH CAVALIER ND TRAINED SPOTTER
&&
VGODONSpecial weather statement, Sep 5, 3:59 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 359 AM CDT MON SEP 5 2005 MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024- 026>030-038>039-049-052>054-051000- CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON- EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS- CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM- RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY- WESTERN WALSH COUNTY- 359 AM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH 767 TO EXPIRE FOR THE FOLLOWING AREA... IN MINNESOTA THIS ALLOWS TO EXPIRE 9 COUNTIES IN NORTHWEST MINNESOTA KITTSON... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... WILKIN... IN NORTH DAKOTA THIS ALLOWS TO EXPIRE 17 COUNTIES IN NORTHEAST NORTH DAKOTA BENSON... CAVALIER... EDDY... GRAND FORKS... NELSON... PEMBINA... RAMSEY... TOWNER... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO... COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS... ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON... MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY AND WAHPETON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 40 min |
| Sep 4, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 46 min |
| Sep 5, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Sep 5, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 5, 4:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 24 min |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 66 min |
| Sep 5, 3:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 37 min |
| Sep 5, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 62 min |
| Sep 5, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 57 min |
| Sep 5, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Sep 5, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Steele | 61 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.